Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Springfield, MO

November 1, 2004Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 1, 2004, 9:04 AM CST for Dent County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 9:04 AM CST (15:04 UTC)
Expired
Nov 1, 2004, 9:30 AM CST
In force
26 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011504
SVRSGF
MOC065-011530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 AM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN MISSOURI.

* UNTIL 930 AM CST.

* AT 900 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF SALEM...OR
  15 MILES SOUTH OF STEELVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  DENT COUNTY...INCLUDING THE TOWN OF SLIGO.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

LAT...LON 3779 9156 3764 9143 3778 9113 3794 9127

$$

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 3:45 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Nov 1, 3:45 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CST MON NOV 1 2004

...MAJOR FLOOD EVENT UNFOLDING ACROSS THE MISSOURI OZARKS...

DISCUSSION...
SERIOUS CONCERNS REVOLVE AROUND FLOODING OVER THE NEXT 24 HOURS.
WATER VAPOR IMAGERY INDICATES THE PRIMARY UPPER LEVEL COLD CORE
BEGINNING TO WRAP UP OVER NORTHERN NEW MEXICO.  THE PROBLEM IS THAT
THE SYSTEM HAS DUG FURTHER SOUTH THAN EXPECTED...RESULTING IN A
SLOWER FRONTAL AND UPPER LOW PASSAGE THAN INITIALLY THOUGHT.  IN
RESPONSE...THE GULF OF MEXICO MOISTURE TAP WILL REMAIN IN TACT OVER
THE OZARKS FOR SEVERAL MORE HOURS...ALLOWING FOR A PROLONGED PERIOD
OF HEAVY RAIN...ENHANCING THE FLOOD POTENTIAL.  THE RAINFALL HAS
PROVED TO BE VERY EFFICIENT IN NATURE AS RADAR ESTIMATES FROM THE
KSGF 88-D ARE UNDERESTIMATING HOURLY AND STORM TOTALS.

A CARPET BOMB FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEVERAL COUNTIES
FROM SOUTHWEST MISSOURI UP INTO THE LAKE OF THE OZARKS REGION.  STAY
TUNED FOR FUTURE WARNINGS AND STATEMENTS CONCERNING THIS LIFE
THREATENING WEATHER EVENT.

BOTH THE GFS AND THE ETA SHIFTS THE BELT OF HEAVY RAIN EAST WITH
TIME TODAY...LINGERING THIS LINE OVER SOUTH CENTRAL MISSOURI A FEW
HOURS INTO TONIGHTS PERIOD.  GIVEN THE POSITIONING OF THE UPPER LOW
AND LONG WAVE TROUGH...THIS BAND OF HEAVY PRECIPITATION MAY PROGRESS
MUCH SLOWER THAN THE MODELS INDICATE.  IN ANY CASE...PRECIPITATION
CHANCES REMAIN HIGH AND THIS WILL BE REFLECTED IN THE GRIDS AND
ZONES.

UNTIL THE PASSAGE OF THE MAIN SYSTEM GETS THROUGH...PRECIPITATION
CHANCES ARE GOING TO EXIST.  AS OF NOW...THE GFS HAS THE UPPER LOW
SWINGING THROUGH DURING THE DAY ON WEDNESDAY.  THEREFORE HAD TO
INTRODUCE LIKELY POPS IN THIS PERIOD.  AS A MATTER OF FACT...THE GFS
DOESNT GIVE THE AMOUNT OF QPF JUSTICE.  THE MODEL IS WAY UNDERDONE
SO LOOK FOR ANOTHER ROUND OF HEAVY RAIN ON WEDNESDAY.  WOULDNT BE
SURPRISED TO SEE THE UPPER LOW SWING THROUGH EVEN SLOWER THAN THE
CURRENT SOLUTION...SO POPS MAY NEED TO BE INTRODUCED INTO WEDNESDAY
NIGHTS PERIOD AS WELL.

HEADING INTO THE LONG TERM...MEDIUM RANGE MODELS STILL INDICATE A
PERIOD WITH ZONAL FLOW ACROSS THE LOWER 48.  MUCH COOLER
TEMPERATURES WILL EXIST WITH HIGHS ONLY IN THE 50S...AND LOWS IN THE
30S AND 40S.  AS OF RIGHT NOW...I CANT PINPOINT ANY PERIODS WHERE
PRECIPITATION CHANCES EXIST.  HOWEVER...GIVEN THE SERIES OF
SHORTWAVES THAT WILL MIGRATE THROUGH THE FLOW...PRECIPITATION
CHANCES WILL LIKELY BE INTRODUCED WITH TIME IN A FEW OF THESE
PERIODS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE THE PRIMARY AVIATION HAZARD ACROSS
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY.  LOOK FOR
THIS BAND OF HEAVIER PRECIPITATION TO REMAIN OVER THE REGION THROUGH
MUCH OF TODAY.  THIS WILL ULTIMATELY LOWER CEILINGS TO IFR
CONDITIONS WITH THE HEAVIER PRECIPITATION...WITH VARIABLE
VISIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WARNINGS IN EFFECT THROUGH 900AM FOR SEVERAL
COUNTIES OVER SOUTHWEST AND CENTRAL MISSOURI.

KS...NONE.

CRAMER
Hazardous weather outlook, Nov 1, 5:24 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CST MON NOV 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
524 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  MAJOR FLOODING.

  AREAS AFFECTED AND TIMING:

  MAJOR FLOODING IS EXPECTED OVER AREAS OF SOUTHWEST AND CENTRAL
  MISSOURI THROUGH TODAY.

  DISCUSSION:

  UNUSUAL AMOUNTS OF MOISTURE CONTINUES TO SURGE INTO EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING.  A WARM
  FRONT IS SITUATED OVER THE AREA...ALLOWING FOR STRONG FORCING TO
  INTERACT WITH THIS MOISTURE...CREATING A LARGE BAND OF HEAVY
  SHOWERS AND THUNDERSTORMS.  HEAVY SHOWERS AND ISOLATED
  THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TODAY...CREATING
  THE POTENTIAL FOR A MAJOR FLOOD EVENT OVER THE OZARKS.

  FLASH FLOODING OF WELL TRAVELED HIGHWAYS...URBAN STREETS...AND
  SMALL STREAMS AND RIVERS WILL OCCUR TODAY.  A VERY DANGEROUS
  SITUATION IS UNFOLDING OVER THE REGION AND MORNING COMMUTERS
  SHOULD BE ESPECIALLY CAUTIOUS WHILE TRAVELING TO DESTINATIONS
  TODAY.  WATER RESCUES HAVE ALREADY OCCURRED THIS MORNING.
  FLASH FLOODING IS THE NUMBER ONE WEATHER RELATED KILLER IN THE
  OZARKS.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
  THE ROAD.  THE WATER MAY BE TOO DEEP TO CROSS SAFELY.

  AGAIN...THIS IS A LIFE THREATENING WEATHER EVENT THAT SHOULD BE
  TAKEN VERY SERIOUSLY.  LAW ENFORCEMENT...EMERGENCY MANAGERS...AND
  LOCAL GOVERNMENT OFFICIALS SHOULD TAKE ACTION IN PREPARING FOR
  MAJOR FLOODING.

  ADDITIONAL INFORMATION: FLASH FLOOD WARNINGS ARE IN EFFECT FOR
  SEVERAL COUNTIES ACROSS SOUTHWEST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  FLOODING WILL AGAIN BE POSSIBLE TUESDAY INTO WEDNESDAY AS A
  VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, Nov 1, 7:36 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CDT MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 NW BRANSON            36.70N 93.28W
11/01/2004                   TANEY              MO   LAW ENFORCEMENT

            SYCAMORE CHURCH ROAD FLOODED.
Local storm report, Nov 1, 7:39 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0739 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLASH FLOOD      STOTTS CITY             37.10N 93.97W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            HIGHWAY 97 NORTH OF STOTTS CITY FLOODED ALONG WITH
            SEVERAL FARM ROADS.   INITIAL FLOOD TIME UNKNOWN.

SR
Local storm report, Nov 1, 8:02 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      WENTWORTH               36.98N 94.08W
11/01/2004                   NEWTON             MO   LAW ENFORCEMENT

            LOW WATER CROSSING OVER CEDAR RD EAST OF WENTWORTH
            FLOODED.  TIME OF INITIAL FLOOD UNKNOWN.

SR
Local storm report, Nov 1, 8:10 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0810 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      ORONOGO                 37.20N 94.48W
11/01/2004                   JASPER             MO   LAW ENFORCEMENT

            FLOODING REPORTED NEAR THE INTERSECTION OF HIGHWAY O AND
            96 NEAR ORONOGO.  TIME OF INITIAL FLOOD ESTIMATED.

SR
Local storm report, Nov 1, 8:55 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0855 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 AM     FLASH FLOOD      LINCOLN                 38.40N 93.33W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED THROUGHOUT COUNTY,  INCLUDING
            WHITMAN ROAD, HIGHWAY F AT FIVE BRIDGES, FORDNEY ROAD
            EAST OF LINCOLN, COFFE ROAD, AND CENTERLINE ROAD WERE
            FLOODED.   TIME OF REPORTS RANGED FROM 506 AM TO 543 AM.

0730 AM     FLASH FLOOD      5 SE AVA                36.90N 92.59W
11/01/2004                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING ALONG HIGHWAY FF FLOODED.

SR
Local storm report, Nov 1, 9:03 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0903 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      CAMDENTON               38.00N 92.75W
11/01/2004                   CAMDEN             MO   LAW ENFORCEMENT

            FLOODING REPORTED OVER NORMACK ESTATES ROAD NEAR
            CAMDENTON

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:22 AM CSTFlash Flood WarningSGFMcDonald, Newton6 hr
Nov 1, 1:58 AM CSTFlash Flood WarningSGFBarry, Lawrence6 hr
Nov 1, 2:42 AM CSTFlash Flood WarningSGFChristian, Greene, Polk6 hr
Nov 1, 3:24 AM CSTFlash Flood WarningSGFBarry, Barton, Benton, Cedar, Christian, Dade and 11 more6 hr
Nov 1, 4:31 AM CSTFlash Flood WarningSGFCamden5 hr
Nov 1, 5:24 AM CSTFlash Flood WarningSGFLaclede, Miller, Taney, Webster4 hr
Nov 1, 5:58 AM CSTFlash Flood WarningSGFDouglas, Ozark, Wright4 hr
Nov 1, 7:11 AM CSTFlash Flood WarningSGFMaries, Phelps, Pulaski, Texas2 hr
Nov 1, 9:27 AM CSTFlash Flood WarningSGFDent, Douglas, Howell, Maries, Oregon, Ozark and 5 more6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.